Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 8, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 21, 2021, 5:44 PM MDT for Oglala Lakota County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2021, 5:44 PM MDT (23:44 UTC)
- Expired
- May 21, 2021, 6:11 PM MDT
- In force
- 27 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 86 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:17 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845
WUUS53 KUNR 212344
SVRUNR
SDC102-220030-
/O.NEW.KUNR.SV.W.0008.210521T2344Z-210522T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
544 PM MDT Fri May 21 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Western Oglala Lakota County in southwestern South Dakota...
* Until 630 PM MDT.
* At 544 PM MDT, a severe thunderstorm was located near Slim Buttes
Housing, or 14 miles west of Pine Ridge, moving north at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
South Lakeside around 555 PM MDT.
Oglala and Loneman around 600 PM MDT.
Other locations in the path of this severe thunderstorm include Dry
Wood Housing and Intersection of Red Shirt and Cuny Table Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4360 10297 4355 10237 4300 10269 4300 10298
TIME...MOT...LOC 2344Z 190DEG 38KT 4305 10284
HAIL...1.25IN
WIND...60MPH
$$
Eagan3 follow-up statements
774
WWUS53 KUNR 212357
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
557 PM MDT Fri May 21 2021
SDC102-220030-
/O.CON.KUNR.SV.W.0008.000000T0000Z-210522T0030Z/
Oglala Lakota SD-
557 PM MDT Fri May 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN OGLALA LAKOTA COUNTY...
At 557 PM MDT, a severe thunderstorm was located 3 miles southwest of
South Lakeside, or 15 miles northwest of Pine Ridge, moving north at
35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Loneman, Dry Wood Housing and Intersection of Red Shirt and Cuny
Table Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4360 10297 4355 10237 4305 10276 4305 10293
TIME...MOT...LOC 2357Z 192DEG 32KT 4314 10282
HAIL...1.25IN
WIND...60MPH
$$
Eagan495
WWUS53 KUNR 220007
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
607 PM MDT Fri May 21 2021
SDC102-220030-
/O.CON.KUNR.SV.W.0008.000000T0000Z-210522T0030Z/
Oglala Lakota SD-
607 PM MDT Fri May 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN OGLALA LAKOTA COUNTY...
At 607 PM MDT, a severe thunderstorm was located near Loneman, or 18
miles northwest of Pine Ridge, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oglala, Loneman, Dry Wood Housing, South Lakeside, Rockyford,
Lonesome Valley, Red Shirt Table Overlook, Intersection of Red Shirt
and Cuny Table Roads and southwestern Badlands National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 10241 4314 10274 4314 10290 4359 10291
TIME...MOT...LOC 0007Z 192DEG 30KT 4324 10279
HAIL...1.00IN
WIND...60MPH
$$
Eagan601
WWUS53 KUNR 220011
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
611 PM MDT Fri May 21 2021
SDC102-220021-
/O.CAN.KUNR.SV.W.0008.000000T0000Z-210522T0030Z/
Oglala Lakota SD-
611 PM MDT Fri May 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OGLALA LAKOTA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4355 10241 4314 10274 4314 10290 4359 10291
TIME...MOT...LOC 0008Z 190DEG 38KT 4329 10278
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:13 PM MDT, 31 minutes earlier.
Area forecast discussion, May 21, 5:13 PM MDT, 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 513 PM MDT Fri May 21 2021 .DISCUSSION...(This Evening Through Friday) Issued at 210 PM MDT Fri May 21 2021 The stationary surface front extends from near KPIR-KCDR. A large area of dense low stratus has kept temperatures very cool to the north and west of the front today, and even to the south and east of the front, over parts of southwestern and south central Dakota, temperatures have remained much cooler than the potential. SBCAPE to the southeast of the front has risen to around 1500J/KG, however a robust capping inversion remains in place there. The most unstable airmass is located to the south of the forecast along a SW-NE oriented surface trough in western Nebraska where more sunshine has helped to push temperatures into the lower to mid-80s. Shortwave energy approaching from the southwest will cross the forecast area tonight, bringing showers and thunderstorms. The best chance for strong to severe storms, with large hail possible, will be over parts of southwestern into south central South Dakota as thunderstorms that form over the favorable shear area in western Nebraska travel northeastward along and near the cold front tonight. Due to the moist airmass in place, areas of fog will develop tonight, lingering into Saturday morning. The upper low will remain to the west of the forecast area on Saturday, keeping chances for shower and thunderstorms in the forecast. Instability and shear will be sufficient for marginal risk of severe storms in the afternoon and evening, mainly over parts of southwestern and south central South dakota. Where afternoon high temperatures will be warmest. On Sunday, the low pressure system to the west will move northward into Montana. Flow will strengthen considerably as a warm front heads northeastward across the forecast and a dry line surges in from the southwest. 1000-2000J/KG MLCAPE is forecast to develop with substantial 0-6km shear reaching at least 50-60kts. The triple point could pass from eastern WY into far western SD. Conceptually, this setup signals potential for significant severe thunderstorms over parts of the area with all modes possible. Will have to watch closely. A drier pattern emerges for early next week, but several shortwaves will cross the US/Canadian border resulting in periodic frontal passes and chances for showers and thunderstorms. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 510 PM MDT Fri May 21 2021 IFR/LIFR conditions in low stratus/BR/FG will persist across northeastern WY, the Black Hills, and far western SD behind a cold front thru most of the period. Closer to and east of the front (from KICR to KAIA), MVFR cigs in low stratus are expected for much of the period, but brief VFR conditions are expected this evening. Isolated to scattered thunderstorms will also likely develop this evening. Some of these could be capable of producing large hail with gusty and erratic winds likely near any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Eagan
Hazardous weather outlook, May 21, 5:35 AM MDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Fri May 21 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Fri May 21 2021 /635 AM CDT Fri May 21 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected again this afternoon into tonight, mainly across western South Dakota. Some of these could be strong to severe, with large hail the primary threat. Areas of fog will linger across higher elevations of the Black Hills, foothills, and northeastern Wyoming through the day, potentially expanding onto the western South Dakota plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will continue through the weekend. Tomorrow, any strong to severe storms will be limited to south central South Dakota. On Sunday, more widespread and potentially more significant severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:23 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| May 20, 7:07 PM MDT | Special Weather Statement | UNR | Custer | 38 min |
| May 20, 7:43 PM MDT | Special Weather Statement | UNR | Pennington | 47 min |
| May 20, 8:21 PM MDT | Special Weather Statement | UNR | Fall River | 39 min |
| May 20, 8:24 PM MDT | Special Weather Statement | UNR | Butte | 51 min |
| May 20, 10:34 PM MDT | Special Weather Statement | UNR | Meade | 41 min |
| May 20, 10:38 PM MDT | Special Weather Statement | UNR | Pennington | 37 min |
| May 20, 10:58 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Pennington | 47 min |
| May 20, 11:41 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington, Ziebach | 49 min |
| May 20, 11:52 PM MDT | Special Weather Statement | UNR | Fall River | 38 min |
| May 21, 12:27 AM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 41 min |
| May 21, 12:32 AM MDT | Special Weather Statement | UNR | Fall River | 43 min |
| May 21, 2:06 AM MDT | Special Weather Statement | UNR | Custer | 39 min |
| May 21, 2:48 AM MDT | Special Weather Statement | UNR | Custer | 42 min |
| May 21, 3:24 AM MDT | Special Weather Statement | UNR | Pennington | 66 min |
| May 21, 3:52 AM MDT | Special Weather Statement | UNR | Tripp | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.